Catalan without logarithmic forms (after Bugeaud, Hanrot and Mihăilescu)
Journal de théorie des nombres de Bordeaux, Volume 17 (2005) no. 1, p. 69-85

This is an exposition of the recent work of Bugeaud, Hanrot and Mihăilescu showing that Catalan’s conjecture can be proved without using logarithmic forms and electronic computations.

C’est un rapport sur le travail récent de Bugeaud, Hanrot et Mihăilescu, montrant qu’on peut démontrer l’hypothèse de Catalan sans utiliser les formes logarithmiques, ni le calcul avec un ordinateur.

@article{JTNB_2005__17_1_69_0,
     author = {Bilu, Yuri F.},
     title = {Catalan without logarithmic forms (after Bugeaud, Hanrot and Mih\u ailescu)},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux 1},
     volume = {17},
     number = {1},
     year = {2005},
     pages = {69-85},
     doi = {10.5802/jtnb.478},
     mrnumber = {2152212},
     zbl = {1080.11030},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_2005__17_1_69_0}
}
Bilu, Yuri F. Catalan without logarithmic forms (after Bugeaud, Hanrot and Mihăilescu). Journal de théorie des nombres de Bordeaux, Volume 17 (2005) no. 1, pp. 69-85. doi : 10.5802/jtnb.478. http://www.numdam.org/item/JTNB_2005__17_1_69_0/

[1] Yu.F. Bilu, Catalan’s conjecture (after Mihăilescu). Séminaire Bourbaki, Exposé 909, 55ème année (2002-2003); Astérisque 294 (2004), 1–26. | MR 2111637 | Zbl 02123620

[2] Y. Bugeaud, G. Hanrot, Un nouveau critère pour l’équation de Catalan. Mathematika 47 (2000), 63–73. | MR 1924488 | Zbl 1008.11011

[3] J. W. S. Cassels, On the equation a x -b y =1, II. Proc. Cambridge Philos. Society 56 (1960), 97–103. | MR 114791 | Zbl 0094.25702

[4] E. Catalan, Note extraite d’une lettre adressée à l’éditeur. J. reine angew. Math. 27 (1844), 192. | Zbl 027.0790cj

[5] S. Hyyrö, Über das Catalansche Problem. Ann. Univ. Turku Ser. AI 79 (1964), 3–10. | MR 179127 | Zbl 0127.01904

[6] P. Kirschenhofer, A. Pethő, R.F. Tichy, On analytical and Diophantine properties of a family of counting polynomials. Acta Sci. Math. (Szeged), 65 (1999), no. 1-2, 47–59. | MR 1702180 | Zbl 0983.11013

[7] Ko Chao, On the diophantine equation x 2 =y n +1, xy0. Sci. Sinica 14 (1965), 457–460. | MR 183684 | Zbl 0163.04004

[8] E. Kummer Collected papers. Springer, 1975. | MR 465761 | Zbl 0327.01019

[9] V.A. Lebesgue, Sur l’impossibilité en nombres entiers de l’équation x m =y 2 +1. Nouv. Ann. Math. 9 (1850), 178–181.

[10] M. Laurent, M. Mignotte, Yu. Nesterenko, Formes linéaires en deux logarithmes et déterminants d’interpolation. J. Number Theory 55 (1995), 285–321. | MR 1366574 | Zbl 0843.11036

[11] M. Mignotte, Catalan’s equation just before 2000. Number theory (Turku, 1999), de Gruyter, Berlin, 2001, pp. 247–254. | MR 1822013 | Zbl 1065.11019

[12] M. Mignotte, Y. Roy, Catalan’s equation has no new solutions with either exponent less than 10651. Experimental Math. 4 (1995), 259–268. | MR 1387692 | Zbl 0857.11012

[13] M. Mignotte, Y. Roy, Minorations pour l’équation de Catalan. C. R. Acad. Sci. Paris 324 (1997), 377–380. | MR 1440951 | Zbl 0887.11018

[14] P. Mihăilescu, A class number free criterion for Catalan’s conjecture. J. Number Theory 99 (2003), 225–231. | MR 1968450 | Zbl 1049.11036

[15] P. Mihăilescu, Primary cyclotomic units and a proof of Catalan’s conjecture. J. reine angew. Math., to appear. | MR 2076124 | Zbl 1067.11017

[16] P. Mihăilescu, On the class groups of cyclotomic extensions in the presence of a solution to Catalan’s equation. A manuscript.

[17] T. Nagell, Des équations indéterminées x 2 +x+1=y n and x 2 +x+1=3y n . Norsk Matem. Forenings Skrifter I, 2 (1921), 14 pp. (See also: Collected papers of Trygve Nagell, ed. P. Ribenboim, Queens Papers in Pure and Applied Mathematics 121, Kingston, 2002; Vol.1, pp. 79–94.)

[18] R. Tijdeman, On the equation of Catalan. Acta Arith. 29 (1976), 197–209. | MR 404137 | Zbl 0286.10013

[19] L. Washington, Introduction to Cyclotomic Fields. Second edition, Graduate Texts in Math. 83, Springer, New York, 1997. | MR 1421575 | Zbl 0966.11047